Wyoming, 2022

Tornado in Wyoming, June 7, 2022

June 7, 2022 · NWS CYS · 1 event in 1 county or zone

Strong to severe thunderstorms developed in east-central Wyoming on the 7th with one storm near Van Tassell producing a tornado causing damage to the Duck Creek Ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms developed in east-central Wyoming on the 7th with one storm near Van Tassell producing a tornado causing damage to the Duck Creek Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 1:15 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 7, 1:15 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
215 PM MDT Tue Jun 7 2022

.SHORT TERM...(This evening through Thursday)
Issued at 215 PM MDT Tue Jun 7 2022

Forecast concerns are for severe thunderstorms today through early
this evening.

Currently...Surface boundary looks to be shifting east early this
afternoon. Dewpoints at 40 degrees here at Cheyenne...basically
along the Interstate 25 Corridor to Douglas. East of this
front...low to mid 50s dewpoint being observed in the Nebraska
Panhandle. Latest EMC RAP guidance from SPC Mesoanalysis Page
showing SBCAPE 1500-1800J/KG...with 0-6km shear values around
70kts. Already getting some pretty strong storms on our radar in
two locations. Across Converse and Niobrara Counties...several
strong to potentially severe storms are being observed. South
across Scottsbluff County and points south...storms are beginning
to develop and moving east. Upper shortwave seen on IR imagery
near Casper currently...continues to push east and will aid in
thunderstorm development through the afternoon.

For the rest of the afternoon...storms will continue to develop
ahead of that boundary as CAPE and shear values remain quite high.
Discrete storms look to bow out once the storms move out to near
Alliance and Sidney late this afternoon. HRRR forecasts an early
show...with storms ending after 1900 or so tonight.

Wednesday looks dry as upper shortwave that is moving through our
area now tracks into eastern Nebraska. Do have another upper vort
max moving through the upper ridge Wednesday afternoon...but it is
looking to track into northeast Wyoming.

.LONG TERM...(Friday through next Tuesday)

Weather Highlights:

1) Rapid warming Friday and into the weekend. Temperatures could
climb into the 90s Saturday for eastern Wyoming and the Nebraska
Panhandle. Temperatures on Sunday could climb into the upper 90s in
the Nebraska Panhandle with upper 80s across eastern Wyoming.

2) Thunderstorm chances return Sunday, with chances for showers and
thunderstorms lingering into next week.

3) A storm system will push a cold front through the area Monday
night, which will cool temperatures down on Tuesday.

Overview: The long term forecast continues to support a rapid warm-
up occurring across central and eastern Wyoming and the Nebraska
Panhandle. Seasonal temperatures will be quickly replaced by 15-20F
above normal high temperatures, just in time for the weekend. Just
how hot is it going to get? Latest forecast update has continued to
trend warmer as the NBM is now showing a high temperature of 90F for
Cheyenne on Saturday with widespread 90s across eastern Wyoming and
the Nebraska Panhandle. The record high temperature for June 11
(Saturday) for Cheyenne is 92F set back in 2013. Temperatures will
remain well above normal on Sunday, but could trend slightly cooler
as afternoon showers and thunderstorms and a shift in the flow aloft
will contribute to the slightly cooler temperatures, but
temperatures across the southern Nebraska Panhandle could push into
the mid to upper 90s! As mentioned, a return to afternoon showers
and thunderstorms is possible come Sunday afternoon, with another
round of thunderstorms possible again on Monday. Some of the storms
on Monday could become strong to severe, and will bare monitoring
over the next few days.

Discussion: Progressive zonal flow with embedded shortwaves will
transition to a more amplified ridging patter as an area of high
pressure builds across the Intermountain West and shifts east toward
the Front Range. Associated with this ridge, a strengthening thermal
ridge expands and moves into SE Wyoming by Friday. The bulk of the
warmest air will lag behind but temperatures should easily eclipse
80F for most everyone on Friday. By Saturday, models are in good
agreement in shifting this thermal ridge across the Front Range with
H7 temperatures surging into the 15-20C range Saturday afternoon,
with full sun, temperatures will rapidly climb for areas east of the
Laramie Range and in the Nebraska Panhandle. By Sunday, most models
suggest a breakdown of the ridge axis allowing for a more west to
northwest flow aloft to develop. Moisture in the lower level will
begin to increase and should be enough to initiate some diurnal
convection Sunday afternoon. Cloud debris and the cooler NW flow
aloft should be enough to keep temperatures from warming too much
Sunday afternoon, but outside these areas, temperatures could sore
into the mid to upper 90s, especially across the southern Nebraska
Panhandle.

Heading into Monday, the ridge shift east allowing for the next
storm system to dive south across Montana and move east through
Wyoming. At the surface a cold front will move through the region
Monday night. With a warm, and unstable airmass ahead of the frontal
boundary and with better dynamics aloft, scattered to widespread
showers and thunderstorms may develop in the warm sector, ahead of
the frontal boundary Monday afternoon. These storms could become
strong to severe. As the front moves through, CAA will spill into
north central Wyoming and spread south and east. Some breezy
conditions may accompany this front and much cooler temperatures are
expected on Tuesday, but temperatures will be in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM MDT Tue Jun 7 2022

VFR conditions currently across area terminals with one exception
being KSNY as low clouds have continued to stick around through
late this morning. Latest satellite imagery continues to see
thinning of low clouds around KSNY, but could see IFR ceilings
continue through 19z. Scattered thunderstorms will develop early
this afternoon along and east of the Laramie Range into the
Nebraska Panhandle. Kept sites at VCTS for now, but many need to
monitor latest radar trends and AMD to include TSRA where needed.
This could be more likely across Nebraska Panhandle terminals
after 21z as storms potentially develop into a line/cluster.
Gusty, erratic winds are likely with storms with the main threat
being large hail. Storms will mostly move east of the area by 01z
this evening as skies begin to slowly clear overnight.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Tue Jun 7 2022

Cold front/dry line...currently located along the Laramie Range is
pushing east this afternoon. It will kick off showers and
thunderstorms through the late afternoon and early evening. Storms
east of this line likely to be severe with large hail and damaging
winds. Severe Thunderstorm Watch in effect through 7PM this
evening. Drier and warmer weather for Wednesday into the end of
the week. Fuels are green...so fire weather concerns are minimal.
Still looking at very dry afternoon humidity across Carbon and
Albany Counties...but with these green fuels...fire concerns
should be kept at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...AW
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 7, 3:28 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 AM MDT Tue Jun 7 2022

WYZ103>106-109>117-081030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
428 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon thunderstorms will develop. The
threat for severe weather is low, however small hail and brief
wind gusts to 50 mph will be possible with the stronger
thunderstorms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Well above average temperatures expected on Saturday. Near record
to record high temperatures are possible.

.Spotter information statement...

Spotter activation will not be required through tonight.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
428 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms will develop
today. There is a marginal to slight risk for strong to severe
thunderstorms potentially producing hail greater than one inch in
diameter and wind gusts to 60 mph east of a line from Douglas to
Cheyenne, Wyoming into the Nebraska Panhandle today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Well above average temperatures expected on Saturday. Near record
to record high temperatures are possible.

.Spotter information statement...

Spotter activation may be required. Please monitor the latest
forecast updates in the event that the spotter network will be
needed to provide weather reports during any severe weather that
may occur today.

In the hours before

Special weather statement, Jun 7, 11:40 AM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT Tue Jun 7 2022

WYZ101-071915-
Converse County Lower Elevations WY-
1240 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of central Converse
County through 115 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rolling Hills, or 26 miles northwest of Douglas,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Converse
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4297 10587 4309 10587 4312 10530 4292 10530
TIME...MOT...LOC 1839Z 271DEG 34KT 4302 10576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jun 7, 12:06 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
106 PM MDT Tue Jun 7 2022

WYZ101-102-071945-
Converse County Lower Elevations WY-Niobrara County WY-
106 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central
Niobrara and eastern Converse Counties through 145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manning Ranch, or 25 miles northwest of Lusk, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lance Creek and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Wyoming.

&&

LAT...LON 4292 10495 4308 10495 4311 10445 4284 10445
TIME...MOT...LOC 1906Z 271DEG 27KT 4299 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jun 7, 12:47 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT Tue Jun 7 2022

NEZ002-072015-
Dawes NE-
147 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of central Dawes County
through 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 19 miles southwest of Chadron, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport, Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4262 10337 4273 10344 4292 10302 4269 10289
TIME...MOT...LOC 1947Z 253DEG 36KT 4270 10334

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brothers
Local storm report, Jun 7, 12:58 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             GERING                  41.83N 103.67W
06/07/2022  E1.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            REPORT JUST SOUTHWEST OF GERING.

&&

ROB.COX
Local storm report, Jun 7, 1:01 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SW GERING             41.81N 103.69W
06/07/2022  E1.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

ROB.COX
Special weather statement, Jun 7, 1:02 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Tue Jun 7 2022

WYZ101-102-107-108-072030-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
202 PM MDT Tue Jun 7 2022

...A cluster of thunderstorms will impact portions of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties through 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a cluster of thunderstorms
8 miles south of Keeline, or 19 miles southwest of Lusk, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawhide Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern and east central Wyoming.

&&

LAT...LON 4260 10491 4274 10488 4270 10432 4245 10439
TIME...MOT...LOC 2001Z 280DEG 33KT 4264 10479

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 179 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Niobrara

When
June 7, 1:21 PM MST to 1:27 PM MST
Where
Niobrara County, 5.25 mi ESE of Node to 2.26 mi W of Van Tassell
Rating
EF1
Path length
3.5 mi
Path width
225 yd
Reported by
Emergency Manager
Coordinates
42.700, -104.200

A supercell thunderstorm developed east of Lusk, WY near 2PM MDT on|7 June 2022 north of Highway 20 that exhibited broad rotation from|KCYS radar. This rotation tightened near 2:20pm MDT just north of|Highway 20 west-northwest of Duck Creek Ranch. First indications of|ground damage start at west side of Duck Creek Ranch with wood fencing|blown down. The tornado intensified and widened as it approached|Duck Creek Ranch with metal sheeting fencing pulled from metal|posts and roof damage occurring on a large ranch shed. A|convergent damage pattern was apparent with the debris of the wood|fencing being blown west and the solid sheet metal fencing blown|north and bent backwards to the west with the roof damage facing|south. Hardwood trees were snapped at the base along with softwood|pines both snapped and uprooted in proximity to a single family|home. The snapped pine tree and the uprooted pine tree were facing|opposite directions. The more impressive damage was a barn roof|and partial second level were torn off and thrown 50 to 100 yards|to the southeast. Additional tin roof peeling damage was noted on|another farm building and a large side sheet metal and wood|section on the southern end of the tornado path was torn from the|facade. Duck Creek Ranch is where the more intense damage was|noted. Farther southeast along, Highway 20, sporadic pockets of|cattle windbreak fencing damage was noted near a WYDOT road sensor|that gusted to 78mph during this time frame. Lastly, near mile|marker 59 on Highway 20, four (4) power poles were leaning south|and marks the end of the tornado path. No additional damage was|seen or reported in Van Tassell and along South Van Tassell Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyThe tornado archive for Wyoming, 2022Warnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022228.